Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 29, NWS Salt Lake City, UT

August 4, 2024Carbon County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 4, 2024, 4:02 PM MDT for Carbon County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2024, 4:02 PM MDT (22:02 UTC)
Expired
Aug 4, 2024, 7:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Carbon County, UT

The radar

The Salt Lake City radar (KMTX), 215 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 5:00 PM MDTFLASH FLOOD2 Nw Castle Gate, UTTime estimated from radar and reports. Heavy rain resulted in a flash flood off the Bear Burn Scar. Mitigation efforts in Crandall and Bear Canyons allowed for limited impacts. At the intersection of U.S. 6 and U.S. 191, there was a flood in the median because

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2024-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
2346 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WGUS55 KSLC 042202
FFWSLC
UTC007-050100-
/O.NEW.KSLC.FF.W.0029.240804T2202Z-240805T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
402 PM MDT Sun Aug 4 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  The Bear Burn Scar in...
  Northwestern Carbon County in central Utah...

* Until 700 PM MDT.

* At 402 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Bear Burn Scar. Between 0.25 and 0.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Price River. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Bear Burn
           Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Bear Burn Scar.

* Some locations that will experience flash flooding include...
  Helper and Castle Gate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flash flooding and debris flows are expected to impact Crandall and 
Bear Canyons, which will then impact US-6 between mile marker 226 
and mile marker 230 near Castle Gate. Muddy flows are also expected 
to impact the Price Water Treatment Plant located on the Price 
River. People in these areas should take action to ensure their 
safety!

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3970 11088 3970 11092 3972 11095 3977 11097
      3980 11094 3973 11086 3970 11086

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JW
1 follow-up statement
356 
WGUS75 KSLC 050052
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
652 PM MDT Sun Aug 4 2024

UTC007-050102-
/O.EXP.KSLC.FF.W.0029.000000T0000Z-240805T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carbon UT-
652 PM MDT Sun Aug 4 2024

...FLASH FLOOD WARNING FOR THE BEAR BURN SCAR WILL EXPIRE AT 7 PM 
MDT THIS EVENING FOR NORTHWESTERN CARBON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3970 11088 3970 11092 3972 11095 3977 11097
      3980 11094 3973 11086 3970 11086

$$

JW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:56 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 4, 2:56 PM MDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
256 PM MDT Sun Aug 4 2024

.SYNOPSIS...A return to hot temperatures will greet us again
early in the week. Daily shower and thunderstorm chances will
continue across southern and eastern areas through the week while
northern areas dry out a bit early next week.

&&

.SHORT TERM (Through 12Z/6AM Tuesday)...A marginal airmass for
flash flooding in place mainly across southern and eastern Utah
this afternoon. PW values are just pushing 0.9 to 1 inch across
far south and eastern basins, with mean CAPE around 300-500 J/kg,
along with surface dew points in the mid 40s across these basins.
This parameter space is very much on the border line between non-
flood days and days with flash flooding per local studies. Thus
for most basins a Flash Flood Potential Rating of Possible remains
the best forecast, with Capitol Reef and the Escalante drainage
slightly more favored in the westerly flow setting up the
potential for some training and redevelopment along outflow
boundaries. By 2pm however, satellite/radar imagery showing
evidence of a cold pool and outflow boundary moving southward
into the Grand Staircase and San Rafael Swell areas, this will
continue to diminish the threat of flash flooding in Capitol Reef
while occasional heavy rain develops along the outflow boundary
periphery as it progress south and eastward with time.

By Monday, a shortwave trough moving northeastward from Nevada
into Idaho along the periphery of the building high pressure
system over Utah will supply just enough subtle forcing with the
remnant low level moisture to invigorate a few showers and
thunderstorms across the state, with perhaps some widely scattered
coverage across northern Utah. The more organized convective
potential will remain limited north of the CWA boundary, but will
may help to kick some outflow winds southward into northern Utah
later in the day. Otherwise, temperatures start to build on Monday
with the high pressure strengthening over the area. Heat headlines
start on Monday across the state, with the heat continuing to
build into Tuesday...

.LONG TERM (After 12Z/6AM Tuesday), Issued 425 AM MDT... Little
overall change to the weather pattern is anticipated headed into
the middle of the week with high pressure persisting over our
region. Hot temperatures will persist for many Tuesday and
Wednesday while monsoonal moisture will also continue to be noted
across southern Utah. Chances for developing showers and
thunderstorms in the afternoon/evening hours across higher terrain
will thus be a daily occurrence and in fact look to increase
toward the latter half of the week. It will be pertinent if you
are planning a hike or any outdoor activity anywhere in central or
southern Utah to be mindful of the risk heavy rains/flash
flooding of in slot canyons, normally dry washes or in any area
with very steep terrain. Our ridge by the end of the week and into
the week is forecast to be on a weakening trend. Temperatures
will slightly decrease as a result and are forecast to be right
around seasonal normals.

&&

.AVIATION...KSLC...Northwesterly winds will remain in place over the
KSLC terminal through about 03-04Z before returning to a southerly
drainage flow through the overnight hours. There is about a 10%
chance that a shower develops in the vicinity to the south of the
airfield which could bring gusty southerly outflow winds. Otherwise,
no significant weather is expected.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers across the
southern and eastern half of Utah will continue through the daylight
hours, diminishing thereafter with quiet weather during the
overnight period. Gusty and erratic outflow winds in excess of 25kts
will be possible for areas near thunderstorms. VFR conditions are
expected throughout, however, brief reduction to MVFR to IFR
conditions may be possible in heavy rainfall. Aside from outflow
winds, flows will be largely dominated by diurnal trends and remain
fairly light.

&&

.FIRE WEATHER...
High pressure will build over the area through mid-week,
resulting in an drying and warming trend through Tuesday. Limited
moisture will remain in place over the higher terrain over
southern Utah which will continue to support daily shower and
thunderstorms although becoming less robust through mid week and
largely staying tied to the terrain. Monday through Wednesday will
see daily temperature records challenged both for high
temperatures and warm low temperatures.

Moisture will start to return the second half of the week, with
deeper moisture back in place across the region by the weekend.
This will bring a return to higher humidities and more robust
daily showers and thunderstorms.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning from 10 AM Monday to 11 PM MDT Tuesday
     for UTZ101-103>106-116-123-124-131.

     Heat Advisory from 10 AM Monday to 11 PM MDT Tuesday for UTZ102-
     107-114-115-118>122-128>130.

WY...Red Flag Warning until 9 PM MDT this evening for WYZ277.

&&

SHORT TERM...Church
LONG TERM...NDeSmet
AVIATION...Webber
FIRE WEATHER...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 4, 2:15 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
215 PM MDT Sun Aug 4 2024

UTZ120-121-042045-
San Rafael Swell UT-Castle Country UT-
215 PM MDT Sun Aug 4 2024

...A strong thunderstorm will impact portions of central Emery County
through 245 PM MDT
...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Clawson, or 34 miles west of Green River, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Emery
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Avoid slot canyons and typically dry washes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3894 11084 3908 11096 3934 11070 3906 11046
TIME...MOT...LOC 2014Z 236DEG 12KT 3907 11080

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:15 PM MDTSpecial Weather StatementSLCEmery30 min
Aug 4, 2:39 PM MDTAreal Flood AdvisorySLCEmery3 hr

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.